Kentucky, 2009Flooding and Hail in Kentucky, September 8, 2009
September 8, 2009 · NWS ILN · 4 events in 3 counties and zones
A series of storms caused isolated severe weather with the main threat being hail. Flash flooding and flooding were also threats.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of storms caused isolated severe weather with the main threat being hail. Flash flooding and flooding were also threats.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 8, 3:27 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Sep 8, 3:27 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EDT TUE SEP 8 2009
.SYNOPSIS...
LOW PRESSURE IN THE UPPER ATMOSPHERE WILL KEEP UNSETTLED WEATHER
OVER THE AREA THROUGH THURSDAY. HIGH PRESSURE AND DRY CONDITIONS
WILL MOVE IN FOR THE WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
UPPER LOW CENTERED NEAR THE OHIO-INDIANA BORDER IS FORECAST TO
MOVE INTO KENTUCKY TONIGHT. SCATTERED THUNDERSTORMS ASSOCIATED
WITH THE MARGINALLY UNSTABLE AIRMASS WILL DIMINISH WITH LOSS OF
DAYTIME HEATING. UNTIL THEN...SLOW STORM MOTIONS WILL LEAD TO
ISOLATED FLOODING. LIGHT WIND FIELDS ARE ALSO CONDUCIVE TO COLD
AIR FUNNEL FORMATION...AS PER OUR LATEST SPECIAL WEATHER STATEMENT.
RELATIVELY DAMP AIRMASS WILL KEEP LOW TEMPERATURES AROUND 60
TONIGHT...AND FOG MAY FORM UNDER PARTLY CLOUDY SKIES.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
WEDNESDAY WILL BE SIMILAR TO TUESDAY WITH A COOL POOL ALOFT
RESIDING OVER A NEAR NORMAL SURFACE AIRMASS...RESULTING IN
MARGINAL INSTABILITY AND SCATTERED MAINLY AFTERNOON THUNDERSTORMS.
ACTIVITY WILL DISSIPATE WEDNESDAY NIGHT. THOUGH THE UPPER LOW WILL
RETROGRADE BACK INTO OHIO ON THURSDAY...SURFACE CONDITIONS WILL BE
DRIER AND THERE WILL ONLY BE A SLIGHT CHANCE FOR THUNDERSTORMS.
HIGH TEMPERATURES WILL RISE TOWARD 80 BOTH DAYS. WENT BELOW WARMER
MAV ON WEDNESDAY. STAYED CLOSE TO MAV FOR THURSDAY WHEN MET
GUIDANCE APPEARS SPURIOUSLY LOW.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
MODELS DIFFER QUITE A BIT IN THE EXTENDED WITH THE ECMWF HAVING A
WET SOLUTION WHILE THE GFS IS A LOT DRIER. FOR THE BEGINNING OF THE
EXTENDED THE UPPER LEVEL LOW IS FINALLY BEGINNING TO PUSH OFF
TOWARDS THE EAST BRINGING A LOT OF THE MOISTURE AND INSTABILITY WITH
IT. WENT SLIGHTLY CLOSER TO THE ECMWF SOLUTION HOWEVER DID NOT
TOTALLY DISCOUNT GFS. KEPT FORECAST DRY THROUGH THE WEEKEND AND
INCREASED CLOUDS FOR THE SECOND HALF OF THE WEEKEND. UPPER LEVEL
DISTURBANCE COULD BEGIN TO IMPACT THE REGION BY THE BEGINNING OF THE
WORK NEXT WEEK AND HAVE ADDED SLIGHT CHANCE TO CHANCE POPS DURING
THIS TIME FRAME. KEPT POPS LOW SINCE GFS DOES NOT AGREE WITH THE
ECMWF AND IS A LOT SLOWER TO DEVELOP UPPER LEVEL LOW AND KEEPS AREA
DRY DURING THIS TIME FRAME.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AN UPPER LEVEL CLOSED LOW CENTERED OVER CENTRAL INDIANA THIS
AFTERNOON WILL MEANDER SLOWLY TO THE SOUTHEAST THROUGH THE TAF
PERIOD. AMPLE LOW LEVEL MOISTURE...DAY TIME INSTABILITY AND PIECES
OF ENERGY ROTATING AROUND THE UPPER LEVEL LOW WILL PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH THE
EARLY EVENING HOURS. HAVE EMPLOYED TEMPO MVFR SHOWERS AT ALL TAF
SITES BETWEEN 18Z AND 22Z WITH VCTS INCLUDED. WILL MONITOR
OBSERVATIONS AND LIGHTNING DETECTION SHOULD ONE OF THE TAF SITES
NEED AMENDING FOR A THUNDERSTORM.
FOR THE OVERNIGHT PERIOD INTO WEDNESDAY MORNING...CLOUDS WILL
SCATTER...AND WITH LIGHT WINDS AND LINGERING SHALLOW LOW LVL
MOISTURE...FOG COULD BECOME AN ISSUE AGAIN. HAVE GIVEN ALL
LOCATIONS AT LEAST MVFR VSBYS OVERNIGHT WITH IFR AND LOWER
VSBYS/CIGS PLACED AT THE TYPICAL FOGGY SITES OF KILN AND KLUK. ALL
FOG SHOULD BURN OFF BY 14Z WEDNESDAY.
THEREAFTER...DAY TIME INSTABILITY AND MORE ENERGY ROTATING AROUND
THE UPPER LEVEL LOW WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS ONCE AGAIN WEDNESDAY AFTERNOON.
OUTLOOK...SCATTERED THUNDERSTORMS ARE POSSIBLE ON THURSDAY...MAINLY
IN THE AFTERNOON AND EARLY EVENING.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...NOVAK
AVIATION...HICKMAN
Hazardous weather outlook, Sep 8, 9:22 AM EST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1022 AM EDT TUE SEP 8 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-091400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1022 AM EDT TUE SEP 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 12:21 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
121 PM EDT TUE SEP 8 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-081930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
121 PM EDT TUE SEP 8 2009
...COLD AIR FUNNELS POSSIBLE THROUGH THE AFTERNOON...
LOCAL LAW ENFORCEMENT HAS REPORTED FUNNEL CLOUDS THIS AFTERNOON.
THE FUNNELS ARE ASSOCIATED WITH SHOWERS OCCURRING UNDERNEATH A
POOL OF COOL AIR IN THE UPPER ATMOSPHERE.
COLD AIR FUNNELS ARE TYPICALLY SHORT-LIVED AND RARELY TOUCH DOWN.
ATMOSPHERIC CONDITIONS THAT CAUSE THE FUNNELS ARE NOT SUPPORTIVE
OF STRONG...DAMAGING TORNADOES. ON THE RARE OCCASIONS THAT THE
FUNNELS TOUCH THE GROUND...LITTLE...IF ANY...DAMAGE OCCURS. THE
CONDITIONS CAUSING THESE FUNNEL CLOUDS ARE EXPECTED TO END THIS
EVENING.
IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION.
BC
Special weather statement, Sep 8, 2:29 PM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
329 PM EDT TUE SEP 8 2009
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-082300-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
INCLUDING THE CITIES OF...RICHMOND...CONNERSVILLE...LIBERTY...
BROOKVILLE...VERSAILLES...LAWRENCEBURG...RISING SUN...VEVAY...
CARROLLTON...WARSAW...BURLINGTON...INDEPENDENCE...ALEXANDRIA...
OWENTON...WILLIAMSTOWN...FALMOUTH...BROOKSVILLE...MOUNT OLIVET...
MAYSVILLE...VANCEBURG...KENTON...CELINA...WAPAKONETA...
GREENVILLE...SIDNEY...BELLEFONTAINE...MARYSVILLE...DELAWARE...
PIQUA...URBANA...SPRINGFIELD...LONDON...COLUMBUS...NEWARK...
EATON...DAYTON...XENIA...WASHINGTON COURT HOUSE...CIRCLEVILLE...
LANCASTER...HAMILTON...LEBANON...WILMINGTON...CHILLICOTHE...
LOGAN...CINCINNATI...MILFORD...GEORGETOWN...HILLSBORO...
WEST UNION...PIKETON...PORTSMOUTH
329 PM EDT TUE SEP 8 2009
...COLD AIR FUNNELS REMAIN POSSIBLE THROUGH THE AFTERNOON...
LOCAL LAW ENFORCEMENT REPORTED FUNNEL CLOUDS EARLIER THIS
AFTERNOON. THE FUNNELS HAVE BEEN ASSOCIATED WITH SHOWERS
OCCURRING UNDERNEATH A POOL OF COOL AIR IN THE UPPER ATMOSPHERE.
COLD AIR FUNNELS ARE TYPICALLY SHORT-LIVED AND RARELY TOUCH DOWN.
ATMOSPHERIC CONDITIONS THAT CAUSE THE FUNNELS ARE NOT SUPPORTIVE
OF STRONG...DAMAGING TORNADOES. ON THE RARE OCCASIONS THAT THE
FUNNELS TOUCH THE GROUND...LITTLE...IF ANY...DAMAGE OCCURS. THE
CONDITIONS CAUSING THESE FUNNEL CLOUDS ARE EXPECTED TO END THIS
EVENING.
IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION.
WOODRUM
Flood, Pendleton
- When
- September 8, 6:02 PM EST to 6:50 PM EST
- Where
- Pendleton County, Falmouth to 1.11 mi NE of Falmouth
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 38.670, -84.330
Flooding was reported with some cars stranded in the water.
Hail, Kenton
- When
- September 8, 6:43 PM EST to 6:46 PM EST
- Where
- Kenton County, Latonia
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.030, -84.480
Hail, Campbell
- When
- September 8, 6:54 PM EST to 6:57 PM EST
- Where
- Campbell County, 3.05 mi WSW of Claryville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.909, -84.435
Dime to penny size hail occurred just north of Visalia on the Kenton and Campbell county line.
Flood, Campbell
- When
- September 8, 7:34 PM EST to 8:00 PM EST
- Where
- Campbell County, Southgate to 0.37 mi ENE of Southgate
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.050, -84.450
Roads were flooded in addition to basements due to the heavy rains.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Alabama, September 8, 2009$634,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Kansas, September 8, 2009$362,000 · 11 events
- Flash Flood and Damaging Wind in Arizona, September 8, 2009$51,000 · 52 kt wind · 2 events
- Lightning Strike in North Dakota, September 8, 2009$40,000 · 1 event
- Hail and Damaging Winds in Oklahoma, September 8, 2009$20,000 · 56 kt wind · 3 events
- Hail and Damaging Winds in Oklahoma, September 8, 2009$15,000 · 70 kt wind · 3 events
- Flash Flood and Hail in Tennessee, September 8, 200950 kt wind · 10 events
- Hail in Nebraska, September 8, 20091.5 in hail · 10 events
- Damaging Winds and Heavy Rain in Kentucky, September 8, 2009$9,000 · 52 kt wind · 9 events
- Flash Flood and Damaging Winds in Texas, September 8 to 9, 2009$12,000 · 56 kt wind · 5 events
- Flash Flood and Hail in South Dakota, September 8, 2009$5,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Colorado, September 8, 20091 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193676, 193675, 193674, 193677.